Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 770, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Sep 9, 2016, 6:28 PM CDT for Harper County, Oklahoma. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2016, 6:28 PM CDT (23:28 UTC)
- Expired
- Sep 9, 2016, 7:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Harper County, OK
The radar
The Dodge City radar (KDDC), 94 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1255 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 1239 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
108
WUUS54 KOUN 092328
SVROUN
OKC059-100015-
/O.NEW.KOUN.SV.W.0770.160909T2328Z-160910T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
628 PM CDT FRI SEP 9 2016
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN HARPER COUNTY IN NORTHWESTERN OKLAHOMA...
* UNTIL 715 PM CDT
* AT 628 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES
NORTHEAST OF ROSSTON...MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ROSSTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3700 9946 3699 9944 3696 9943 3679 10000
3700 10000
TIME...MOT...LOC 2328Z 247DEG 28KT 3694 9980
HAIL...1.25IN
WIND...60MPH
$$
..SPEG.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 2:48 PM CDT, 3 hours 40 minutes earlier.
Area forecast discussion, Sep 9, 2:48 PM CDT, 3 hours 40 minutes before
Area Forecast Discussion National Weather Service Norman OK 248 PM CDT FRI SEP 9 2016 .DISCUSSION... Forecast Uncertainties: The main challenge will be determining how extensive pre-frontal convective development will be later this afternoon and how activity will evolve as front accelerates southeast across the area tonight. All of this has implications on flood/flash flood potential later. Otherwise, typical uncertainties grow during the extended portion of the forecast with regards to timing and amplitude of synoptic scale troughs and ridges. Potential Impacts: Convection in an anomalously moist environment will result in heavy rain and the potential for flooding or flash flooding. The most intense thunderstorms will be in a favorable thermodynamic environment for strong/severe winds and perhaps some marginally severe hail, although weak deep layer shear will tend to limit storm longevity. Widespread/significant severe thunderstorms are not expected. Meteorological Analysis: CAMs did not handle overnight convection particularly well. Thunderstorms primarily occurred over portions of south central, central and northwest Oklahoma. This was probably a result of subtle difficult to resolve ascent as low level jet strengthened in an anomalous moist environment that remains across Oklahoma. Morning sounding had precipitable water at just over two inches which is again well above normal and near the daily maximum. Convergence along a weak southwest to northeast oriented surface trough over northwest Oklahoma should be the focus for at least isolated convection later this afternoon. Mid level lapse rates are slightly steeper than previous days and with diabatic heating of a moist environment, this is contributing to around 1,500 to 2,000 J/kg MLCAPE. A fairly deep sub-cloud layer and DCAPE of at least 1,000 J/kg should support isolated strong/severe wind gusts and marginally severe hail with the most intense updrafts. Evolution of convection into the evening is somewhat uncertain. If enough convection can form along the surface trough and along/ahead of advancing cold front, this will tend to enhance and perhaps accelerate the front's southward progress. This is a fairly significant cold surge driven by a fairly potent shortwave trough quickly moving across the central plains. 6 hour pressure rises are indicated by the models to be around 12 to 15 mb. We have adjusted winds up slightly just behind the front closer to statistical and some of the high res guidance. As convection becomes undercut its intensity should diminish and the threat for severe thunderstorms and heavy rainfall/flooding will lessen. We have confined the highest QPF to northern portions of the area earlier this evening for this reason. Showers and thunderstorms along and just behind the front are expected through the night and will shift south of the area by around mid day tomorrow. Slow storm motions initially late this afternoon into early evening may be when localized flooding/flash flooding threat is highest,given the very moist air mass. As cold front surges south and/orcold pool develops, convection intensity and potential for trainingshould decrease. Cooler weather is anticipated behind the front with temperatures around 10 degrees below climatology through tomorrow night. The general consensus among medium range guidance early next week is for building mid-upper ridging just to our east and a deepening and eastward moving trough to our west. Southwesterly flow aloft over our area and weak embedded shortwaves necessitate low chance precipitation probabilities beginning in the northwest Monday night and spreading across the entire area by mid week. Highest probabilities were assigned to Thursday and Friday when mid level heights decrease as western mid-upper trough moves imginges on the area. Although, this is also the time when ensemble spread grows considerably, so uncertainty remains at this time range. BRB && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 63 77 55 85 / 70 10 0 0 Hobart OK 62 79 56 86 / 70 10 0 0 Wichita Falls TX 69 81 58 88 / 70 40 0 0 Gage OK 57 76 55 84 / 70 0 0 0 Ponca City OK 59 76 53 83 / 80 0 0 0 Durant OK 71 82 60 86 / 60 40 0 0 && .OUN Watches/Warnings/Advisories... OK...None. TX...None. && 25/12
Hazardous weather outlook, Sep 9, 11:52 AM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1152 AM CDT FRI SEP 9 2016 OKZ004>048-050>052-TXZ083>090-101700- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 1152 AM CDT FRI SEP 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... .THUNDERSTORMS... THERE IS A RISK FOR SEVERE STORMS ACROSS PORTIONS OF NORTHERN... WESTERN... AND CENTRAL OKLAHOMA LATE THIS AFTERNOON AND THIS EVENING. LOCATION... A SLIGHT RISK IS GENERALLY ALONG AND NORTHEAST OF A LINE FROM BUFFALO AND WOODWARD... TO CAMARGO AND KINGFISHER... TO PERRY OKLAHOMA. A MARGINAL RISK IS NORTH OF A LINE FROM NEAR ALTUS AND LAWTON... TO SOUTH OF PURCELL AND HOLDENVILLE. TIMING... THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 4 PM TO MIDNIGHT. IMPACTS... WIND GUSTS TO 65 MPH AND HAIL TO THE SIZE OF HALF DOLLARS WILL BE THE MAIN IMPACTS. HEAVY RAIN THAT COULD LEAD TO LOCALIZED FLOODING WILL ALSO BE POSSIBLE. DISCUSSION... ISOLATED TO SCATTERED SHOWERS AND STORMS COULD DEVELOP IN PARTS OF NORTHERN AND WESTERN OKLAHOMA... AND WESTERN NORTH TEXAS LATE THIS AFTERNOON AND EARLY EVENING. ADDITIONAL STORMS ARE EXPECTED TO DEVELOP NEAR A COLD FRONT THAT WILL MOVE INTO NORTHWEST OKLAHOMA EARLY TO MID EVENING AND CONTINUE TO MOVE ACROSS THE REGION OVERNIGHT INTO EARLY SATURDAY. THE ACTIVITY ASSOCIATED WITH THE COLD FRONT IS EXPECTED TO OVERTAKE ANY ACTIVITY IN THE AREA THAT DEVELOPS LATE THIS AFTERNOON AND EARLY EVENING. INSTABILITY IS EXPECTED TO BE SUFFICIENT FOR A FEW STRONG TO SEVERE STORMS TO DEVELOP LATE THIS AFTERNOON AND EVENING WITH STRONG WIND GUSTS AND LARGE HAIL THE MAIN IMPACTS. HEAVY RAIN LEADING TO LOCALIZED FLOODING WILL ALSO BE A CONCERN. SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS PORTIONS OF OKLAHOMA AND NORTH TEXAS OVERNIGHT INTO EARLY SATURDAY BUT THE POTENTIAL FOR SEVERE STORMS WILL DECREASE LATE THIS EVENING. HEAVY RAIN AND LIGHTNING WILL REMAIN A CONCERN THROUGH EARLY SATURDAY. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE RISK AREA SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS FROM LATE THIS AFTERNOON THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... .THUNDERSTORMS... THERE WILL BE CHANCES OF THUNDERSTORMS EACH DAY FROM MONDAY NIGHT THROUGH THURSDAY. ORGANIZED SEVERE WEATHER IS UNLIKELY. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
In the hours before
Special weather statement, Sep 9, 4:26 PM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
426 PM CDT FRI SEP 9 2016
OKZ004-092200-
HARPER OK-
426 PM CDT FRI SEP 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HARPER COUNTY UNTIL
500 PM CDT...
AT 424 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
BUFFALO...MOVING NORTH AT 5 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LAT...LON 3700 9946 3699 9944 3698 9944 3686 9954
3693 9975 3700 9973
TIME...MOT...LOC 2124Z 201DEG 5KT 3697 9962
..SPEG.Special weather statement, Sep 9, 5:14 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
514 PM CDT FRI SEP 9 2016
OKZ005-092245-
WOODS OK-
514 PM CDT FRI SEP 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WOODS COUNTY UNTIL
545 PM CDT...
AT 513 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF FREEDOM...MOVING NORTHEAST AT 15 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LAT...LON 3698 9894 3684 9891 3679 9919 3679 9926
3681 9929 3684 9932 3685 9931 3686 9932
3697 9927 3700 9921 3700 9898
TIME...MOT...LOC 2213Z 239DEG 12KT 3684 9922
MADSpecial weather statement, Sep 9, 5:51 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
551 PM CDT FRI SEP 9 2016
OKZ004-092315-
HARPER OK-
551 PM CDT FRI SEP 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARPER COUNTY UNTIL
615 PM CDT...
AT 551 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
OF ENGLEWOOD...MOVING SOUTHEAST AT 5 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
LAT...LON 3700 9972 3699 9969 3693 9965 3677 9992
3684 10001 3688 10000 3700 10000
TIME...MOT...LOC 2251Z 317DEG 5KT 3694 9991
MADThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 8:14 PM CDT | Special Weather Statement | OUN | Jackson | 31 min |
| Sep 8, 8:20 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon, Jackson | 25 min |
| Sep 8, 8:44 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Jackson, Kiowa | 24 min |
| Sep 8, 10:26 PM CDT | Special Weather Statement | OUN | Alfalfa | 34 min |
| Sep 9, 3:36 AM CDT | Special Weather Statement | OUN | Jefferson | 39 min |
| Sep 9, 4:01 AM CDT | Special Weather Statement | OUN | Oklahoma | 29 min |
| Sep 9, 4:17 AM CDT | Special Weather Statement | OUN | Jefferson | 28 min |
| Sep 9, 4:40 AM CDT | Areal Flood Advisory | OUN | Jefferson, Stephens | 65 min |
| Sep 9, 4:45 AM CDT | Special Weather Statement | OUN | Pottawatomie | 30 min |
| Sep 9, 5:17 AM CDT | Special Weather Statement | OUN | Jefferson | 43 min |
| Sep 9, 6:02 AM CDT | Areal Flood Advisory | OUN | Jefferson, Stephens | 118 min |
| Sep 9, 7:00 AM CDT | Special Weather Statement | OUN | Stephens | 30 min |
| Sep 9, 7:21 AM CDT | Flash Flood Warning | OUN | Jefferson, Stephens | 3 hr |
| Sep 9, 9:48 AM CDT | Areal Flood Warning | OUN | Jefferson, Stephens | 3 hr |
| Sep 9, 4:26 PM CDT | Special Weather Statement | OUN | Harper | 34 min |
| Sep 9, 5:14 PM CDT | Special Weather Statement | OUN | Woods | 31 min |
| Sep 9, 5:47 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods, Woodward | 43 min |
| Sep 9, 5:51 PM CDT | Special Weather Statement | OUN | Harper | 24 min |
| Sep 9, 6:10 PM CDT | Areal Flood Advisory | OUN | Woods | 3 hr |
| Sep 9, 6:27 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods, Woodward | 33 min |
| Sep 9, 6:45 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper | 30 min |
| Sep 9, 6:50 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woodward | 40 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.